A single copy of this article may be reprinted for personal, noncommercial use only.
Osteoporosis treatment: Medications can helpBy Mayo Clinic staff
Original Article: http://www.mayoclinic.com/health/osteoporosis-treatment/WO00127
- Bone health: Tips to keep your bones healthy
- Exercising with osteoporosis: Stay active the safe way
- Calcium and calcium supplements: Achieving the right balance
- Fall prevention: 6 tips to prevent falls
Risk factors (1)
- Symptom Checker
Tests and diagnosis (1)
- Bone density test
Treatments and drugs (2)
- Osteoporosis treatment: Medications can help
- Options for osteoporosis therapy
Osteoporosis treatment: Medications can help
Osteoporosis treatment may involve medication along with lifestyle change. A Mayo Clinic specialist answers some of the most common questions about osteoporosis treatment.By Mayo Clinic staff
If you're undergoing osteoporosis treatment, you're taking a step in the right direction for your bone health. But you might have many questions about your therapy. Is the medication you're taking the best one for you? How long will you have to take it? Why does your doctor recommend that you take a weekly pill when your friend takes a pill only once a month?
Kurt Kennel, M.D., a specialist in endocrinology at Mayo Clinic in Rochester, Minn., answers common questions about osteoporosis treatment in women and describes how osteoporosis medications work.
Which medications are commonly used for osteoporosis treatment?
Bisphosphonates are the most common medications prescribed for osteoporosis treatment. These include:
- Alendronate (Fosamax)
- Risedronate (Actonel, Atelvia)
- Ibandronate (Boniva)
- Zoledronic acid (Reclast, Zometa)
Hormones, such as estrogen, and some hormone-like medications approved for preventing and treating osteoporosis, such as raloxifene (Evista), also play a role in osteoporosis treatment. However, fewer women use estrogen replacement therapy now because it may increase the risk of heart attacks and some types of cancer.
How do bisphosphonates work?
Bisphosphonates slow the bone breakdown process. Healthy bones are in a state of continuous breakdown and rebuilding. As you get older, and especially after menopause when your estrogen levels decrease, the bone breakdown process accelerates. When bone rebuilding fails to keep pace, bones deteriorate and become weaker. Bisphosphonates basically put a brake on that. These drugs effectively preserve or maintain bone density during menopause — and decrease the risk of breaking a bone as a result of osteoporosis.
How do you know if you're taking the right medication?
Drugs in the bisphosphonate class are more alike than they are different. Some studies show differences in potency or effectiveness at maintaining bone density, but they're all still effective drugs. All bisphosphonates have been shown to reduce the chance of a fracture. The decision to take one drug over another often is based on:
- Adherence to the dosing schedule
Your doctor might recommend a monthly dose of medication if it's going to be better tolerated or better accepted. But if you're the type of person who might forget to take your medicine every month, you might do better taking it once a week.
What are common side effects of bisphosphonate pills?
The main side effects of bisphosphonate pills are:
- Stomach upset
To ease these potential side effects, take the medication on an empty stomach with a tall glass of water. And don't lie down or bend over for 30 to 60 minutes to avoid the medicine washing back up into the esophagus. The majority of women who follow these tips don't experience these side effects. But it's possible for an unlucky few who take the medicine correctly to still have stomach upset or heartburn.
Is there an advantage to an injected bisphosphonate versus a daily or monthly oral regimen?
Bisphosphonate pills don't absorb very well in the stomach, which is why you should take them on an empty stomach and not eat for at least 30 minutes. But bisphosphonates also can cause stomach upset. To avoid this side effect, some women may:
- Eat too soon after taking the pill
- Take less than the fully prescribed amount of medication
- Stop taking the pills entirely
Two infusion medications — those that are injected directly into your vein — have been approved for osteoporosis treatment:
- Ibandronate (Boniva), infused once every three months
- Zoledronic acid (Reclast, Zometa), infused once a year
Injected forms of bisphosphonates don't cause stomach upset. And it may be easier for some women to schedule a quarterly or yearly injection than to remember to take a weekly or monthly pill.
Can bisphosphonates hurt your bones?
Long-term bisphosphonate therapy has been linked to a rare problem in which the upper thighbone cracks, but doesn't usually break completely. This injury, known as atypical femoral fracture, can cause pain in the thigh or groin that begins subtly and may gradually worsen. It can sometimes develop in both legs at once.
Bisphosphonates also have the potential to affect the jawbone. Osteonecrosis of the jaw is a rare condition in which a section of jawbone dies and deteriorates. This occurs primarily in people who take very large doses of the medication by vein (intravenously) — much larger than the doses typically used for osteoporosis — because they have cancer in their bones. In these individuals, a small number have poor healing of the jawbone after a dental extraction or other trauma to the jaw.
How long should you take a bisphosphonate for osteoporosis treatment?
Up to five years of treatment with bisphosphonates is safe and effective. The scientific literature is full of good studies of all the bisphosphonate medications that prove their safety and show their effectiveness at preventing fractures of the hip and spine for up to three to five years.
Beyond five years of treatment, there's less certainty. There just haven't been many long-term studies done. One thing that is known, though, is that even if you stop taking the medication, its positive effects can persist. That's because after taking a bisphosphonate for a period of time, you build up the medicine in your bone.
Because of this lingering effect, some experts believe it's reasonable for women who are doing well on treatment — those who have not broken any bones and are maintaining bone density — to consider taking a holiday from their bisphosphonate after taking it for five years. But if you're at high risk of fractures or you have very low bone density, taking a break from your osteoporosis medication may not be a good idea.
What happens if you experience a broken bone while taking an osteoporosis medication?
Osteoporosis medications lower the chance of fracture, but they don't eliminate all risk of breaking a bone. If you have a fracture while on treatment, your doctor will reassess you to check for other problems that may have contributed to the broken bone.
Depending on the outcome of that assessment, you may be a candidate to switch to a more aggressive bone-building therapy such as parathyroid hormone, manufactured as teriparatide (Forteo). This treatment is typically reserved for women who are at very high risk — those with very low bone density or who have had fractures. Teriparatide has the potential to rebuild bone and actually reverse osteoporosis, at least somewhat.
Another option might be to switch to a newer type of osteoporosis drug called denosumab (Prolia, Xgeva). Denosumab produces similar or better results, compared with bisphosphonates, but works in a different way. It's delivered via a shot under the skin every six months.
Can medication alone successfully treat osteoporosis?
Don't rely entirely on medication as the only treatment for your osteoporosis. These practices also are important:
- Exercise. Weight-bearing physical activity strengthens bones and improves your balance. The more active and fit you are as you age, the less likely you are to fall and break a bone.
- Good nutrition. Eat a healthy diet and make certain that you're getting enough calcium and vitamin D. Being underweight or losing a lot of weight unintentionally is associated with poorer bone health and a higher risk of fracture — even if you're taking a bisphosphonate.
- Quit smoking. Smoking cigarettes speeds up bone loss.
- Limit alcohol. If you drink alcohol, consider limiting it to one drink a day or less, on average, for optimal health.
- Rosen HN. Bisphosphonates in the management of osteoporosis in postmenopausal women. http://www.uptodate.com/home/index.html. Accessed May 31, 2011.
- Rosen C. Osteoporosis. In: Goldman L, et al. Cecil Medicine. 23rd ed. Philadelphia, Pa.: Saunders Elsevier; 2008. http://www.mdconsult.com/das/book/body/191371208-2/0/1492/0.html#. Accessed May 31, 2011.
- DePaula FJ, et al. Osteoporosis. In: Bope ET, et al. Conn's Current Therapy. Philadelphia, Pa.: Saunders Elsevier; 2011. http://www.mdconsult.com/books/about.do?eid=4-u1.0-B978-1-4377-0986-5..C2009-0-38984-9--TOP&isbn=978-1-4377-0986-5&about=true&uniqId=236797353-5. Accessed June 1, 2011.
- Osteoporosis: Handout on health. National Institute of Arthritis and Musculoskeletal and Skin Diseases. http://www.niams.nih.gov/Health_Info/Bone/Osteoporosis/osteoporosis_hoh.asp#8. Accessed June 1, 2011.
- Rosen HN. Denosumab for osteoporosis. http://www.uptodate.com/home/index.html. Accessed June 13, 2011.